Family seeks answers after Nicola's death
A MOTHER of three who underwent routine keyhole surgery to remove her gall bladder died 12 days later at her home in Bodmin.
Nicola Jane Peters, who had no previous history of coronary problems, died of a heart attack caused by a blood clot.
Her sudden death prompted her grieving family to request Cornwall coroner, Dr Emma Carlyon, to investigate whether the 38-year-old had been prescribed the wrong medication during her time in hospital.
The box containing her pain relief pills had the name of another person labelled on it.
FREE Home staging included with your 1% Commission!View details
1% Commission FREE Home staging advice http://www.kerbappealz.co.uk
Terms: Home staging advice given on instruction to sell your property
Contact: 01736 332076
Valid until: Saturday, December 14 2013
The inquest heard that Mrs Peters had been in pain since the operation on March 27, and on April 8 she awoke her husband Paul at their home in Rock Lane complaining of sickness and diarrhoea.
Mr Peters said: "Nicola made herself sick, which made her feel a bit better and then she came back to bed.
"She took some painkillers, but I was woken again; Nicola was making gurgling noises, and I knew she was dying,'' said Mr Peters.
Her 42-year-old husband called an ambulance but paramedics could not resuscitate Mrs Peters.
A post-mortem examination concluded that Mrs Peters had died as a result of a heart attack due to a blood clot.
A reconvened inquest in Truro yesterday heard that an administrative error had been made with the labelling at the Royal Cornwall Hospital at Truro, when a nurse wrote the wrong name on the box of pills.
But the hospital insisted that the pills were those prescribed to Mrs Peters.
Dr Carlyon recorded that Mrs Peters died of natural causes.
The family said yesterday that, following the investigation, they were now satisfied that Mrs Peters had taken the correct medication prescribed.
Her mother, Mrs Lesley Manley, said: "We wanted to make sure the drugs Nicola was given were correct, because she had no problems with her heart previously.
"The pathologist (who carried out the post-mortem examination) did say the operation could have contributed to her having a blood clot, but he really couldn't say.
"Now we have an explanation why someone else's name was labelled on the pills, we are satisfied that no mistakes were made at the hospital with her prescription.''
Mr Peters said: " Nicola was a very special person and a lovely mother.
"She was always very supportive and was a very great friend.''